Clostridium difficile-associated diarrhea in the oncology patient

Research output: Contribution to journalReview article

18 Scopus citations

Abstract

Clostridium difficile is the most common cause of nosocomial diarrhea, resulting in significant morbidity and mortality in hospitalized patients. Oncology patients are particularly at risk of this infection secondary to frequent exposure to known risk factors. In a population in which diarrhea is a common adverse effect of chemotherapeutic regimens, diagnosis can be challenging secondary to current limitations in testing to differentiate between colonization and active infection. Although several currently available antimicrobial therapies achieve resolution of symptoms in this population, further research is needed to determine which agent least affects the host intestinal microbiota, especially in times of neutropenia and mucosal barrier injury. The purpose of this article is to review the current literature on the epidemiology, pathogenesis, and management of C difficile-associated diarrhea in the oncology population.

Original languageEnglish (US)
Pages (from-to)25-30
Number of pages6
JournalJournal of oncology practice
Volume13
Issue number1
DOIs
StatePublished - Jan 1 2017

    Fingerprint

ASJC Scopus subject areas

  • Oncology
  • Oncology(nursing)
  • Health Policy

Cite this